North Carolina, 2002

Flash Flooding in North Carolina, August 27 to 28, 2002

August 27 to 28, 2002 · NWS RAH · 4 events in 3 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 27, 4:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 27, 4:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT TUE AUG 27 2002

**************UPDATE AT 520 PM****************
A FLOOD WATCH WILL BE ISSUED FOR THE EASTERN HALF OF CENTRAL NORTH
CAROLINA FOR THE OVERNIGHT PERIOD. OVER THE PAST COUPLE OF HOURS...
STORMS HAVE BECOME FOCUSED ALONG A DEVELOPING LOW LEVEL TROUGH OF
LOW PRESSURE. AS SHOWERS MOVE INTO THE SURFACE TROUGH
AREA...RAINFALL AMOUNTS ARE ENHANCED. RAINFALL RATES UP TO 2 INCHES
PER HOUR ARE OCCURRING. IT IS EXPECTED THAT OVER NIGHT THE BEST
MOISTURE TRANSPORT WILL BE NORTHWARD THROUGH EASTERN NORTH CAROLINA.
WITH A SURFACE TROUGH AXIS IN PLACE...THERE IS A POTENTIAL FOR
LOCALIZED FLOODING AS STORMS REPEATEDLY MOVE ACROSS THE NEARLY
STATIONARY SURFACE TROUGH.

KK/SS/GH

*****************UPDATE********************
THE FLOOD WATCH FOR CENTRAL NORTH CAROLINA HAS BEEN CANCELED.
WE WILL NOT ISSUE A FLOOD WATCH FOR TONIGHT FOR THE FAR NORTHEASTERN
COUNTIES. THE BOUNDARY THAT PRODUCED THE HEAVY RAIN HAS MOVED NORTH
OF THE AREA. HOWEVER THE AREA WILL BE MONITORED CLOSELY. WILL ISSUE
A SPECIAL STATEMENT.

.GENERAL DISCUSSION...THE UPPER LEVEL LOW WILL CONTINUE AS A
PRINCIPAL SOURCE OF LIFT AND MOISTURE TRANSPORT THROUGH THURSDAY.
SOME DECREASE IN MEAN MOISTURE THROUGH A DEEP LAYER SHOULD OCCUR IN
THE WESTERN PORTION OF THE CWA WED AFTERNOON AS A LIMITED DRY SLOT
AHEAD OF THE UPPER LOW SLIDES EASTWARD. OTHERWISE NO SIGNIFICANT
DRYING IS LIKELY UNTIL THE ATLANTIC RIDGE BUILDS WESTWARD FRIDAY OR
SATURDAY. STILL DRYING WILL BE SLOW TO OCCUR. INITIALLY...THE UPPER
LEVEL SOUTHEAST FLOW INITIATED BY THE BUILDING ATLANTIC RIDGE WILL
INCREASE DEEP MOISTURE ACROSS CENTRAL NORTH CAROLINA. SHOWERS AND
CLOUD COVER WILL KEEP TEMPERATURES BELOW SEASONAL NORMS THROUGH
THURSDAY...NEARING NORMS FRIDAY...WHILE A BIT ABOVE NORMS SATURDAY
DUE TO EXPECTATION OF BUILDING ATLANTIC RIDGE. POPS ACROSS THE CWA
WILL CONTINUE IN THE 60 - 90 PERCENT RANGE THROUGH THURSDAY.
THE EASTERN TIER IS FAVORED THROUGH THE PERIOD FOR THE HIGHEST
POPS...BEST COVERAGE...AND BEST RAINFALL. THE EASTERN PORTION OF THE
CWA WILL BE MORE UNSTABLE...HAVE BETTER MOISTURE TRANSPORT THROUGH
THE PERIOD...AND BETTER POTENTIAL FOR EMBEDDED THUNDERSTORMS.

.FOCUS FOR HEAVIER RAIN...HAS BEEN LOW LEVEL CONVERGENCE ASSOCIATED
WITH SURFACE AND 850 MB TROUGH AXIS. FLOODING LATE THIS MORNING IN A
COUPLE OF OUR NORTHEASTERN COUNTIES WAS ASSOCIATED WITH THIS
FEATURE. TROUGH HAS MOVED SLOWLY NORTHWEST OF ITS MORNING POSITION
AND IS EXPECTED TO DRIFT NORTHWEST OVERNIGHT. MOST LIKELY LOCATION
FOR POTENTIAL HEAVY RAIN WILL BE ALONG AND JUST NORTH OF BOUNDARY
THROUGH THE OVERNIGHT INTO WEDNESDAY MORNING. PLAN TO CARRY FLOOD
WATCH FOR THE OVERNIGHT INTO EARLY WED MORNING ACROSS THE FAR
NORTHEASTERN TIER WHERE THERE HAS BEEN HEAVY RAIN OVER PAST COUPLE
OF DAYS.

.RAH...NONE.

KK/RA/DS

In the hours before

Special weather statement, Aug 27, 2:30 PM EST, 4 hours 30 minutes before
NCZ007>011-024>028-040>043-076>078-086-088-089-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT TUE AUG 27 2002

...HEAVY RAIN AND POTENTIAL FOR FLOODING WILL RETURN ON WEDNESDAY...

VERY HEAVY RAIN THAT CAUSED FLOODING IN THE COASTAL PLAIN TODAY HAS
MOVED NORTH. RAINFALL OVER THE AREA HAS SUBSIDED...AND WILL
GENERALLY BE LIGHT THROUGH THE OVERNIGHT HOURS. HOWEVER...A VERY
MOIST AIR MASS REMAINS OVER NORTH CAROLINA...AND A FRONTAL BOUNDARY
WILL BE STATIONARY OVER THE STATE THROUGH WEDNESDAY. THIS WILL LEAD
TO THE FORMATION OF SHOWERS AND THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA AGAIN ON WEDNESDAY...MAINLY AFTER DAYBREAK. SOME OF THESE
SHOWERS COULD PRODUCE VERY HEAVY RAIN WHICH MAY CAUSE FLOODING IN
SOME AREAS.

THE AREA WITH THE BEST POTENTIAL FOR FLOODING WILL BE LOCATIONS THAT
HAVE ALREADY SEEN SEVERAL INCHES OF RAIN IN THE PAST FEW DAYS. THIS
INCLUDES VANCE...WARREN...NASH...HALIFAX...EDGECOMBE...AND WILSON
COUNTIES. SOME LOCATIONS IN THIS AREA HAVE RECEIVED 6 TO 8 INCHES OF
RAIN SINCE SUNDAY. SMALL CREEKS AND STREAMS IN THIS AREA ARE ALREADY
SWOLLEN...AND ADDITIONAL HEAVY RAINFALL COULD LEAD TO FLOODING.
PEOPLE IN THIS AREA SHOULD CLOSELY MONITOR WEATHER CONDITIONS ON
WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

&&

DGS
Special weather statement, Aug 27, 5:45 PM EST, 1 hour 15 minutes before
NCZ007>009-023>028-040>043-075>078-086-088-089-280030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
645 PM EDT TUE AUG 27 2002

...LOCALLY HEAVY RAIN IS POSSIBLE THROUGH THE EVENING HOURS...
...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...

AREAS OF RAIN... SOME OF IT HEAVY... WILL CONTINUE OVER MUCH OF
CENTRAL NORTH CAROLINA THROUGH MID EVENING. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATES RAIN FALLING AT A RATE OF ONE TO TWO INCHES
PER HOUR OVER HARNETT... MOORE... AND HOKE COUNTIES. RADAR ALSO
ESTIMATES THAT TWO TO THREE INCHES HAVE FALLEN IN SOUTHERN HARNETT
COUNTY BETWEEN 3 AND 6 PM.

THE HEAVIEST RAINFALL THROUGH 8 PM IS LIKELY TO EXTEND FROM SOUTHERN
WAKE...JOHNSTON... AND WAYNE COUNTIES SOUTHWARD THROUGH HARNETT...
HOKE... CUMBERLAND... AND SAMPSON COUNTIES. THIS INCLUDES
COMMUNITIES SUCH AS FUQUAY VARINA... LILLINGTON... FAYETTEVILLE...
FORT BRAGG... BENSON... CLINTON... AND MOUNT OLIVE.

PEOPLE ARE REMINDED TO NEVER DRIVE THROUGH AREAS WHERE WATER COVERS
THE ROAD. A FOOT OF WATER CAN FLOAT MOST VEHICLES... INCLUDING
SPORT UTILITY VEHICLES. DO NOT DRIVE AROUND LAW ENFORCEMENT
BARRICADES... AS THE ROAD AHEAD WILL LIKELY BE IMPASSABLE OR WASHED
AWAY. IF YOU LIVE IN AN AREA THAT NORMALLY EXPERIENCES FLOODING
DURING HEAVY RAIN... TAKE THE NECESSARY PRECAUTIONS NOW TO PROTECT
YOUR LIFE AND PROPERTY. DRIVE WELL BELOW THE POSTED SPEEDS TO REDUCE
YOUR CHANCES OF GETTING IN AN ACCIDENT.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION AND ANY
WARNINGS.

GIH
Special weather statement, Aug 27, 6:44 PM EST, 16 minutes before
NCZ042-077-089-280030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
744 PM EDT TUE AUG 27 2002

...STRONG STORM MAY PRODUCE WIND GUSTS OVER 40 MILES AN HOUR ALONG
WITH VERY HEAVY RAIN...

A STRONG STORM WILL MOVE FROM THE DUNN AND FALCON AREA TOWARD THE
EAST-NORTHEAST... AFFECTING SPIVEYS CORNER AND BENSON BETWEEN
745 PM AND 815 PM. THE INTERCHANGE OF INTERSTATES 40 AND 85 ARE ALSO
IN THE PATH OF THIS STORM. PEOPLE ACROSS EXTREME NORTHERN SAMPSON
COUNTY AND EXTREME SOUTHERN JOHNSTON COUNTY SHOULD STAY INDOORS
THROUGH 830 PM... AND BE ALERT FOR STRONG WIND GUSTS IN EXCESS OF 40
MPH. VERY HEAVY DOWNPOURS TOTALLING ONE TO TWO INCHES ARE ALSO
POSSIBLE THROUGH 830 PM.

GIH

The radar

The Raleigh/Durham radar (KRAX), 48 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Harnett

When
August 27, 7:00 PM EST to 8:00 PM EST
Where
Harnett County, Dunn
Reported by
LAW ENFORCEMENT
Coordinates
35.369, -78.869 (the zone’s center; the record gives no point)

Streets in Dunn were closed due to flooding.

Flash Flood, Cumberland

When
August 27, 7:56 PM EST to 9:30 PM EST
Where
Cumberland County, Godwin
Reported by
LAW ENFORCEMENT
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Mobile homes were flooded, and several roads were flooded.

Flash Flood, Cumberland

When
August 28, 1:00 AM EST to 4:00 AM EST
Where
Cumberland County, Fayetteville
Reported by
LAW ENFORCEMENT
Coordinates
35.049, -78.827 (the zone’s center; the record gives no point)

Families had to be evacuated on Whitfield Street due to flooding of homes.

Flash Flood, Sampson

When
August 28, 1:40 AM EST to 4:00 AM EST
Where
Sampson County, West Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
34.992, -78.371 (the zone’s center; the record gives no point)

Several roads were flooded near Roseboro and Clinton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313749, 5313750, 5313751, 5312362.